Hail, Pembina
- When
- June 9, 7:03 PM CST
- Where
- Pembina County, 0.83 mi NNE of Hallson
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.780, -97.810
The hail fell near the town of Hallson.
A hot and humid day set up across eastern North Dakota and the northwest quarter of Minnesota, with many locations topping out in the middle 80s to lower 90s. Dew point values were not terribly high, but did still manage to climb into the middle 50s to lower 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A hot and humid day set up across eastern North Dakota and the northwest quarter of Minnesota, with many locations topping out in the middle 80s to lower 90s. Dew point values were not terribly high, but did still manage to climb into the middle 50s to lower 60s. By early in the evening, an area of surface low pressure was located near Rugby, North Dakota, with a cold front trailing down into central South Dakota. A warm front extended out to the east of the low, generally along the international border. The surface low and cold front continued to move east through the night, helping to initiate showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM CST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 240 PM CDT SAT JUN 9 2012 .DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE THREAT THROUGH SUNDAY AND TEMPERATURES. MODELS CONTINUE IN GENERAL AGREEMENT IN THE SHORT. SURFACE LOW CURRENTLY OVER W CENTRAL/CENTRAL ND WITH E-W ORIENTED WARM FRONT ALONG HIGHWAY 200 THEN ANGLING NE ACROSS NW MN. WITH MORE SOLAR THIS AFTERNOON AND MSAS SURFACE PRESSURE FALLS SURFACE LOW AND ASSOCIATED BOUNDARY STILL EXPECTED TO LIFT N TO NEAR INTERNATIONAL BORDER AREA THIS EVENING. AIRMASS IN WARM SECTOR UNSTABLE BUT HEALTHY CAP IN PLACE. CIN DOES ERODE IN DVL BASIN TOWARDS 00Z AND DEPENDING ON POSITION OF BOUNDARIES/LOW COULD SEE SOME DEVELOPMENT. IF SURFACE LOW/WARM FRONT PUSHES INTO CANADA PRIOR TO CONVECTIVE INITIATION BETTER CHANCES WILL BE LATER TONIGHT WITH NEXT LOW LIFTING NE ALONG BOUNDARY. SHORTWAVE WILL ALSO BE KICKER TO START PUSHING COLD FRONT EASTWARD. BEST CONVERGENCE WITH LOW LEVEL JET TONIGHT WILL BE IN CENTRAL SD WITH STORMS LIKELY PROPAGATING NE ALONG BOUNDARY LATE TONIGHT INTO SUNDAY. WITH EXCEPTION OF FAR NW FA WILL BE IN THE WARM SECTOR OVERNIGHT LEADING TO WARM TEMPERATURES AND SOMEWHAT STICKY WITH DEWPOINTS IN THE 60S. SUNDAY COULD BE ACTIVE DAY AS COLD FRONT PUSHES ACROSS FA. WILL LIKELY HAVE ONGOING CONVECTION IN THE MORNING CONTINUING WITH MORE STRENGTHENING IN THE AFTERNOON. BOUNDARY SHOULD BE VCNTY VALLEY REGION WITH BEST STORM POTENTIAL IN THE AFTERNOON TO EAST OF FRONT. TEMPERATURES WILL HINGE ON CLOUDS BUT WITH COLUMN COOLING NW-SE WILL SEE PERHAPS SIGNIFICANT TEMPERATURE SPREAD WITH FAR SE REMAINING PRETTY WARM PRIOR TO FROPA. ONGOING CONVECTION SHOULD BE FOCUSED ALONG PREFRONTAL TROUGH WHICH SHIFTS EAST OF FA DURING THE EVENING. NOT REAL CONFIDENT ON POTENTIAL OF ANY POST FRONTAL PCPN AT THIS POINT WHICH MODELS TEND TO OVERDO. WILL SEE MINIMUMS CLOSER TO EARLY SUMMER VALUES. TRUE COLD FRONT SWINGS THROUGH FA MONDAY. MODELS DIFFER ON STRENGTH OF COLD ADVECTION BUT COOLING IS SIGNIFICANT AND MANY AREAS WILL SEE MAX TEMPERATURES WELL BLO AVERAGE. COULD SEE A FEW SHOWERS WITH MOIST LAYER AND COLD ADVECTION. OF MORE SIGNIFICANCE WILL BE GUSTY NW WINDS. WILL BE WINDY AND HIGHER TERRAIN COULD APPROACH ADVISORY CRITERIA DURING THE DAY AND WILL NEED TO BE MONITORED. HIGH PRESSURE BUILDS IN FOR MONDAY NIGHT-TUESDAY. TEMPERATURES TO REMAIN WELL BLO AVERAGE THROUGH THE PERIOD BUT NO PCPN EXPECTED. .LONG TERM... /TUE NIGHT THROUGH SAT/ LONG TERM SHOULD WILL BE MORE ACTIVE WITH A ZONAL PATTERN AND SEVERAL SHORT WAVES...COUPLED WITH INCREASING MOISTURE THROUGHOUT THE LATTER HALF OF NEXT WEEK. STRONGEST WAVE COMES IN NEAR THE DAY 7 TIMEFRAME. EXPECT TO SEE SHOWERY/STORMY CONDS BUT HARD TO NAIL DOWN A SPECIFIC PERIOD THIS FAR OUT...AS MODELS DIVERGE MAINLY ON SFC FEATURES. IN GENERAL EXPECT A TRANSITION FROM COOL AND DRY TO WARM AND HUMID BY THE END OF NEXT WEEK. && .AVIATION... SHOULD SEE VFR CIGS ACROSS THE AREA THIS AFTERNOON WITH POTENTIAL FOR SOME CB DEVELOPMENT IN THE DVL AREA CLOSER TO MAX HEATING. SOUTHEAST WINDS WILL BECOME MORE SOUTHERLY AHEAD OF AN APPROACHING FRONT. BY TOMORROW MORNING...LOOK FOR VFR CIGS TO MOVE IN WITH SOME RAIN SHOWERS AND POSSIBLY THUNDERSTORMS BY MID MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/PJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 553 AM CDT SAT JUN 9 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 553 AM CDT SAT JUN 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG THUNDERSTORM COMPLEX MAY AFFECT THE CANDO AND LANGDON AREA DURING THE MORNING HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREAT. MUCH OF SATURDAY WILL BE HOT BUT REMAIN DRY. THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST THIS EVENING INTO THE OVERNIGHT HOURS. THE MOST PROBABLE LOCATION FOR ACTIVITY WILL BE ACROSS THE NORTHERN RED RIVER VALLEY INTO EASTERN NORTH DAKOTA. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THIS AREA...WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND A TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING NEAR THE RED RIVER VALLEY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE DAY ON SUNDAY...AHEAD OF A COLD FRONT ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND A TORNADO OR TWO WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO SUNDAY AFTERNOON. TG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT SAT JUN 9 2012
NDZ008-100145-
PEMBINA ND-
750 PM CDT SAT JUN 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA COUNTY UNTIL 845
PM CDT...
AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTHWEST OF CAVALIER...OR 25 MILES EAST OF
LANGDON...MOVING TO THE NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
HENSEL AROUND 800 PM CDT.
AKRA AROUND 805 PM CDT.
CAVALIER AND BACKOO AROUND 810 PM CDT.
LEROY AROUND 815 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 9725 4855 9774 4856 9791 4877 9793
4901 9785
TIME...MOT...LOC 0050Z 214DEG 33KT 4867 9784
HOPKINSThe Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
4 hail. Local standard time, as filed.
The hail fell near the town of Hallson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379004, 379005, 379006, 379007.